MAUDE Adverse Event Report: ORTHOFIX SRL CHIMAERA HFS LAG SCREW FIXED L95MM STERILE

ORTHOFIX SRL CHIMAERA HFS LAG SCREW FIXED L95MM STERILE
Model Number 99-T93695
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code 99-t93695 lot b1253249 before the market release.No anomalies have been found.The original lot, manufactured in 2018, was comprised of 19 devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: the device involved in this event has not yet been received by orthofix (b)(4).The technical evaluation will be performed as soon as the device becomes available.Medical evaluation: the information available on the case was sent to our medical evaluator.A preliminary clinical evaluation was performed and will be finalized once the results of the technical evaluation become available.As soon as the results of the investigation are available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the hospital involved and the sales manager indicates: hospital name: (b)(6).Surgeon name: (b)(6).Date of initial surgery: (b)(6) 2019.Body part to which device was applied: right femur.Surgery description: fracture treatment.Patient information: (b)(6) years, female, (b)(6) kg, 167 cm, with cognitive impairment, balance and movement disorder.Problem observed during treatment.Event description: "a chimaera lag screw fixed did not mate the nail.The intervention was concluded using a chimaera lag screw sliding.There was 15 minutes delay of the surgery time".The complaint report form also indicates: the device failure did not have any adverse effects on patient.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional intervention was not required.A medical intervention (outpatient clinic) was not required.On (b)(6) 2019, orthofix (b)(4) received copies of the x-ray images.(b)(4).
 
Event or Problem Description
The information provided by the hospital involved and the sales manager indicates: hospital name: (b)(6) universitaria.Surgeon name: (b)(6).Date of initial surgery: (b)(6) 2019.Body part to which device was applied: right femur.Surgery description: fracture treatment.Patient information: 89 years, female, 70 kg, 167 cm, with cognitive impairment, balance and movement disorder.Problem observed during treatment.Event description: "a chimaera lag screw fixed did not mate the nail.The intervention was concluded using a chimaera lag screw sliding.There was 15 minutes delay of the surgery time." the complaint report form also indicates: the device failure did not have any adverse effects on patient.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional intervention was not required.A medical intervention (outpatient clinic) was not required.On april 17, 2019, orthofix srl received copies of the x-ray images.Manufacturer reference number: (b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 99-t93695 lot b1253249 before the market release.No anomalies have been found.The original lot, manufactured in 2018, was comprised of 19 devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: the chimaera lag screw involved, received on april 30, 2019, was examined by orthofix srl quality engineering department.The returned screw was subjected to visual, dimensional and functional check as per orthofix specification.The visual check evidenced presence of damaging signs on the device surface.The visual check evidenced also that the teeth on the surface of the lag screw do not present contact signs that should be when the screw is locked to the nail.The dimensional check did not evidence any anomalies.The functional check evidenced that the returned screw still function properly.Medical evaluation: the information made available on the event together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluations performed.On (b)(6) 2019: "in this case the chosen lag screw, which was a fixed type, did not lock to the nail.The lag screw was removed and a sliding lag screw inserted with no problems.This required an extra 15 minutes which i do not think is clinically significant.Presumably the affected nail is still in the patient, and the hospital will be returning the affected lag screw.The patient was not affected.It would be good to see some x-rays of the fracture during and after fixation." on (b)(6) 2019 with the x-ray images provided: "this is a serious subtrochanteric fracture with extension into the diaphysis.A long nail with a fixed lag screw was the ideal choice, but fixation with a sliding lag screw will be very effective.Unfortunately it is impossible to see the proximal part of the lag screw in any of the images provided, so comment on the final fixation of the fracture is not possible.However, with a long nail and good proximal fixation i would expect a good result." on may 10, 2019 with the results of the technical evaluation: "this technical report makes it clear that the fixed lag screw that was the subject of this complaint performs according to specification, and its dimensions are also within specified tolerances.It is therefore not clear why this screw did not lock to the nail whereas the replacement screw apparently did so as expected.There must have been something particular about the geometry of this fixation that led to this problem, which it has not been possible to reproduce." final comments: based on the results of the technical evaluation, which confirmed the conformity of the screw returned, and on the evidences deriving from the medical evaluations, orthofix srl can conclude that the problem that occurred is not device related.Orthofix srl continues monitoring the devices on the market.(b)(4).

Brand Name
CHIMAERA HFS LAG SCREW FIXED L95MM STERILE
Common Device Name
CHIMAERA HFS LAG SCREW FIXED L95MM STERILE
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key8544795
Report Number9680825-2019-00026
Device Sequence Number2431252
Product Code HSB
UDI-Device Identifier18054242514923
UDI-Public(01)18054242514923(11)180725(17)230625(10)B1253249
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K161466
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/25/2023
Device Model Number99-T93695
Device Catalogue Number99-T93695
Device Lot NumberB1253249
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/30/2019
Initial Date Received by Manufacturer 04/05/2019
Supplement Date Received by Manufacturer05/09/2019
Initial Report FDA Received Date04/24/2019
Supplement Report FDA Received Date05/31/2019
Patient Sequence Number1
Patient Age89 YR
Patient Weight70